The death of a 43-year-old male is the first in the UK to be associated with Xylazine and marks the entry of the drug into the UK drug supply.
New research published in the Journal of Forensic and Legal Medicine from King’s College London details the death of the man in May 2022 from the effects of Xylazine alongside heroin, fentanyl and cocaine.
Xylazine is a non-opioid sedative, painkiller and muscle relaxant used in veterinary medicine as a tranquiliser for large animals. The drug – known as ‘tranq’ or ‘tranq dope’ when cut with heroin and fentanyl – is causing widespread problems in North America, as it can dangerously lower breathing and heart rate. If injected directly into the user’s bloodstream this reduces the need to re-dose, but this can cause large open skin ulcers to form and has led to it being dubbed a ‘zombie’ drug.
The case report details the death of the 43-year-old male, who was shown to have had a history of illicit drug use, mainly heroin and ‘crack’ cocaine. He had been referred to addiction services on multiple occasions but did not engage.
A full external and internal post-mortem examination found no evidence of disease but did identify puncture wounds to the groin. In post-mortem toxicology, eight drugs were found in both the blood and urine, and an additional three in the urine. Of these detected drugs, all but paracetamol have psychoactive properties. The coroner determined the cause of death was acute aspiration pneumonitis, a condition often caused by inhaling toxins. Xylazine was also listed on the deceased death certificate as contributing to his death.
Senior author Dr Caroline Copeland, from King’s College London and Director of the National Programme on Substance Abuse Deaths said: “This is a really concerning drug that hasn’t been detected in the UK before. This person was likely to have bought heroin and not known it was laced with xylazine and fentanyl. The drug is not included in standard drug screens in the UK, so we don’t know how widespread the xylazine problem is.”
Lead author, Kirsten Rock from King’s College London said: “This is the first evidence of the drug outside North America. The Birmingham toxicology lab who performed the drug screen noticed a strange peak in the test results that they were able to identify as xylazine. Indeed, it is only down to the vigilance of the toxicologist to notice and report on this strange peak that this was noticed at all.”
On the 8th of November 2022, the United States Food and Drug Administration (FDA) issued a statement alerting healthcare professionals to the increasing prevalence of xylazine in illicit drug overdoses occurring around the country, with a prevalence of 7% of total overdose deaths in the United States and in some states prevalence as high as 26%.